| Model Number |
03.803.002 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
11/30/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on (b)(6) 2018, during a transforaminal lumbar interbody fusion (tlif) on l4-l5, the surgeon requested an opal cage and the surgical technician loaded implant properly onto the opal implant holder pistol grip.Just before the surgeon was going to implant it was noticed that something is different about the holder and the distal end was broken off of the implant holder.Fragment did not go into the wound and it was retrieved.Surgeon detached the implant and another opal inserter was used and proceeded as planned.There was a surgical delay of 2 minutes.No harm to the patient and no further issue.Concomitant device reported: opal spacer (part # 08.803.053, lot # unknown, quantity 1).This report is for one (1) opal implant holder pistol grip.This is report 1 of 1 for complaint (b)(4).
Additional Manufacturer Narrative
The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part # 03.803.002.Synthes lot # 5565402.Supplier lot # 63345.Release to warehouse date: 02 aug 2007.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Supplier: nemcomed.No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was conducted.Service & repair evaluation: the customer reported the distal end was broken off the holder.The repair technician reported the tip of the shaft was broken.Tip broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Customer quality investigation: the following investigations were performed: broken: device condition: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.A portion of one of the two distal prongs has sheared off and the broken portion was returned.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.The remainder of the shaft shows wear marks and evidence of use.Document and specification review: implant holder with pistol grip assembly design drawing and shaft component design drawing were reviewed during this investigation and no design issues were identified.Due to the complex tapered and teethed prong geometry accurate thickness measurements on the relevant broken portions were not able to be measured.However, the width of the prong measured and falls within the specification per shaft component design drawing.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.The material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: a definitive root cause for the device breakage could not be determined from the provided information.The overall complaint condition is confirmed; however, no product design issues or manufacturing discrepancies were identified during this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.